Alabama, 2023

Tornadoes and Flash Flood in Alabama, March 26, 2023

March 26, 2023 · NWS MOB · 17 events in 3 counties and zones

A stalled front over northern portions of the area combined with favorable wind shear and instability led to the development of severe thunderstorms. Two tornadoes developed along with several reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A stalled front over northern portions of the area combined with favorable wind shear and instability led to the development of severe thunderstorms. Two tornadoes developed along with several reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 26, 10:01 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 26, 10:01 AM CST, 1 hour 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1101 AM CDT Sun Mar 26 2023

...New UPDATE...

.UPDATE...

Issued at 1044 AM CDT Sun Mar 26 2023

Given reports of dense marine fog over Choctawhatchee Bay and the
adjacent coastal waters of the Florida Gulf waters extending out
20 nm (zone 655), a small marine Dense fog Advisory has been
issued through early afternoon. Will add in some patchy fog over
the adjacent land areas of Choctawhatchee Bay. /10

&&

.PREV DISCUSSION... /issued 932 AM CDT Sun Mar 26 2023/

..New MESOSCALE UPDATE...

MESOSCALE UPDATE...

Issued at 854 AM CDT Sun Mar 26 2023

Strong to severe thunderstorms remain expected throughout this
morning. This is primarily the case along and north of the I-84
corridor in southwestern AL and southeastern MS. A tornado watch
remains in effect for these areas until 12 PM CDT. Several
important features are affecting severe potential this morning.
The main feature of interest is subtle mid to upper level
shortwave ridging that is presently progressing across
southwestern AL. This is likely helping to suppress ongoing
supercells and limiting their severe potential for the next 2 to 4
hours. Despite this, continued destabilization with daytime
heating this morning will build SBCAPE values upwards of 2,000 to
3,000 j/kg which could be enough to foster a few strong to severe
storms including the potential for isolated tornadoes and large
hail of quarter to baseball size (1.00" to 2.75"). This potential
will greatly increase as we head into the afternoon and evening
hours.

For now, the main surface feature of interest that has been
helping keep thunderstorms steady state this morning is the 340K
Theta-e line which has been draped along a stationary boundary to
the north of the 84 corridor. Storms have generally tracked along
this so far this morning, remaining surface based owing to the
lower 70's dewpoints pooling along the boundary. This boundary
has served as the necessary surface convergence zone to keep
generating new convection along it and that should continue to be
the case as we head into the afternoon hours. Strong deep layer
shear of 40 to 50kts will continue to favor supercell
thunderstorms, with modestly curved low level hodographs yielding
low level SRH values upwards of 100 to 150m2/s2 (highest nearer
the aforementioned boundary). This boundary will serve as the
focus for isolated tornado potential through this morning and
early afternoon. Given the long, straight 1-6km hodographs with
generally smaller low level hodograph curvature the potential for
significant hail continues.

A shortwave located across east TX will be responsible for
afternoon into evening severe potential. As we continue into the
afternoon, expect a gradual uptick in convective activity in the
wake of the shortwave ridge. 3,000 to 4,000j/kg of SBCAPE combined
with rich low level buoyancy noted by Theta-e values between 340
to 350K will promote intense thunderstorm updrafts. This combined
with continued deep layer shear of 40 to 60kts will promote
supercell thunderstorms across all of the CWA, with the most
intense storms likely in the vicinity of and to the north of the
84 corridor. These storms will continue to have destructive hail
potential up to baseball size (2.75"), damaging winds, and
tornadoes. The tornado potential will remain maximized north of
the 84 corridor in the vicinity of the stationary boundary and
340K Theta-e line where the Theta-e gradient resides. By the
evening hours, tornado potential will notably ramp up as
hodographs elongate in the low levels in response to the low level
jet ramping up to near 40kts. The potential for strong tornadoes
will be greatest during the evening hours.

In summary, discrete supercells should remain relatively
suppressed for the next few hours before shortwave ridging leaves
the area. By early to late afternoon, discrete supercells will
redevelop in the vicinity of the I-84 corridor with all severe
hazards possible including isolated tornadoes, damaging winds, and
destructive hail to baseball size (2.75"). Isolated to scattered
discrete supercell storms may also develop further south into
southwest AL and the FL panhandle with a primarily large hail and
damaging wind threat. By this evening, the tornado threat ramps up
with supercells near the I-84 corridor as the low level jet
intensifies, promoting a strong tornado potential in this area.
MM/25

PREV DISCUSSION... /issued 707 AM CDT Sun Mar 26 2023/

.New AVIATION...

AVIATION...
(12Z TAFS)
Issued at 651 AM CDT Sun Mar 26 2023

LIFR/IFR ceilings over the coastal sections will improve to MVFR
levels by late morning, while areas inland remain in MVFR
conditions. High-end MVFR and VFR ceilings ceilings then expected
this afternoon. Strong to severe thunderstorms are expected
through this evening, but mainly affecting interior areas. Large
hail, strong gusty winds, and high lightning rates will be
possible with the stronger storms. Closer to the coast, including
all the TAF sites, strong thunderstorms are possible this
afternoon with small hail and brief wind gusts up to 40 mph with
the stronger storms. /22

PREV DISCUSSION... /issued 500 AM CDT Sun Mar 26 2023/

New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Monday)
Issued at 413 AM CDT Sun Mar 26 2023

We are gearing up for a significant severe weather event to unfold
today and this evening as the environment is already primed for the
develop of supercells. Regional radar is detecting deep nocturnal
convection has developed across central Alabama, with reports of
golfball size hail. Additional convection has begun to fire further
west as the nose of a 500mb jet approaches from the west. We are
monitoring this system closely as the severe weather threat has
rapidly evolved and is trending upward with each model run. The main
focus for this early morning development is situated along and either
side of a low-level west-east oriented boundary near the northern
edge of our forecast area. The first Severe Thunderstorm Watch has
been issued for Choctaw, Clarke, and Wilcox counties until 8 AM.

The latest mesoanalysis is showing SBCAPE values north of I-10 up to
this boundary have risen to between 2500-3000 J/KG, with MLCAPE
values between 1700-2200 J/KG. CAPE values then lower dramatically
the further north you go across the boundary. Area evening soundings
showed a very high Equilibrium Level (EL) close to 40,000 feet, with
plenty of available CAPE within and above the hail growth zone. Long
and straight hodographs with moderate Storm Relative Inflow will
favor wide updrafts minimizing dry-air entrainment, and support
splitting supercells. Given this parameter space, large hail in
excess of 2 inches will be possible throughout the morning across the
northern tier of the forecast area despite the lower CAPE values.

A potent shortwave will move eastward over central Mississippi this
afternoon, with good upper level difluence occurring mainly over our
northwest and northern zones. Effective Bulk Shear values ranging
from 45 knots along I-10 up to 55 knots across our northwest zones
will favor damaging severe wind gusts where stronger convection is
realized. In addition, SFC-3KM SRH values between 150 to 250 M2/S2
will remain throughout the day, with the higher values closer to the
low level boundary, so a tornado or two will be possible given the
strong, rapid updraft potential. We highly anticipate additional
Watches throughout the day and evening. Lastly, these storms will
likely be efficient rainfall producers and be capable of producing
heavy rainfall in a short amount of time. This, along with the
potential for training storms, will lead to possible minor flooding
concerns as well.

A surface low pressure area will pass well north of the region
tonight, with an associated cold front entering into our northwest
zones after midnight. Numerous showers and thunderstorms will remain
overnight ahead of and along the front. This cold front will then
continue to move southeastward through noon Monday, but stall just
north of the coast, providing a focus for showers and thunderstorms,
especially along and southeast of I-65. /22

SHORT TERM...
(Monday night through Tuesday night)
Issued at 413 AM CDT Sun Mar 26 2023

One last push will come Monday night into Tuesday as the caboose of
the shortwave express pushes across the Ohio river valley. This
shortwave will be rather weak and removed offshore leading to more
gradual overrunning of the pesky surface front. Given the several
rounds of storms leading up to this, the atmosphere will likely be
pretty worked over and with the surface boundary likely pushing
slowly offshore, there will be little to no instability for storms to
work with. Thus, we do not expect any severe threat to materialize
with this round. Mainly just moderate to heavy rainfall north of the
boundary. By Tuesday afternoon, the system will quickly begin to move
out of the area ushering in cooler and drier weather Tuesday night.
Temperatures will be cooler on Tuesday with highs struggling to climb
into the 70s given all the cloud cover and rainfall. Lows will
quickly drop into the 40s and 50s on Tuesday night. BB/03

LONG TERM...
(Wednesday through Saturday)
Issued at 413 AM CDT Sun Mar 26 2023

Upper ridging finally builds in the wake of the final shortwave
ushering a temporary dry period through the middle of the week. With
the surface boundary offshore and weak westerly to northwesterly flow
aloft it should be rather nice through Thursday. By Friday our next
system will arrive, as a rather strong upper trough moves out of the
central US and into the great lakes. For now we expect just showers
and storms as the surface front slowly moves south on Saturday into
Sunday. Temperatures will be mild to start the period with highs in
the upper 60s to low 70s before increasing into the weekend as
southerly flow returns. BB/03

MARINE...
Issued at 413 AM CDT Sun Mar 26 2023

A light southerly flow prevails through Monday night then becomes
northerly on Tuesday as a cold front moves through the area. The
offshore flow strengthens Tuesday night and Small Craft Exercise
Caution headlines may be required, before winds diminish late
Wednesday. A light easterly flow will then follow Wednesday night and
Thursday. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      68  79  62  72  51  72  52  77 /  50  60  40  70   0   0   0   0
Pensacola   68  78  65  72  55  72  55  75 /  20  50  30  70   0   0   0   0
Destin      69  78  66  73  56  73  57  76 /  20  50  20  70  10   0   0   0
Evergreen   66  79  59  70  48  73  47  79 /  60  60  40  70   0   0   0   0
Waynesboro  64  81  58  70  47  71  47  78 /  70  30  50  60   0   0   0   0
Camden      63  79  56  69  47  69  45  78 /  80  40  40  50   0   0   0   0
Crestview   67  81  62  73  51  75  49  80 /  30  70  30  70   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Monday night for ALZ265-266.

FL...High Rip Current Risk through late Monday night for FLZ202-204-
     206.

MS...None.
GM...Dense Fog Advisory until 1 PM CDT this afternoon for GMZ635-636-
     655.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Mar 26, 5:35 AM CST, 5 hours 37 minutes before
Special Weather Statement
National Weather Service Mobile AL
635 AM CDT Sun Mar 26 2023

ALZ051-261215-
Choctaw AL-
635 AM CDT Sun Mar 26 2023

...A strong thunderstorm will impact portions of central Choctaw
County through 715 AM CDT...

At 635 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Crandall, or 13 miles east of Quitman,
moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Butler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until noon CDT for southwestern
Alabama.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
southwestern Alabama.

&&

LAT...LON 3215 8802 3214 8804 3211 8805 3209 8804
      3206 8807 3207 8810 3205 8812 3201 8811
      3199 8810 3201 8809 3198 8806 3195 8808
      3197 8809 3195 8812 3194 8810 3194 8807
      3193 8806 3191 8847 3212 8845 3219 8801
TIME...MOT...LOC 1135Z 259DEG 31KT 3199 8850

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Black
Special weather statement, Mar 26, 7:10 AM CST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Mobile AL
810 AM CDT Sun Mar 26 2023

ALZ054-261400-
Wilcox AL-
810 AM CDT Sun Mar 26 2023

...A strong thunderstorm will impact portions of northwestern Wilcox
County through 900 AM CDT...

At 809 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Vineland, or 13 miles northeast of
Thomasville, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Wilcox
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until noon CDT for south central
Alabama.

&&

LAT...LON 3220 8733 3216 8729 3214 8728 3214 8725
      3212 8726 3212 8725 3210 8723 3208 8719
      3207 8719 3205 8717 3201 8718 3203 8762
      3213 8762 3213 8752 3219 8752 3220 8744
TIME...MOT...LOC 1309Z 266DEG 30KT 3208 8762

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Black
Special weather statement, Mar 26, 7:41 AM CST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Mobile AL
841 AM CDT Sun Mar 26 2023

ALZ051-261430-
Choctaw AL-
841 AM CDT Sun Mar 26 2023

...A strong thunderstorm will impact portions of northern Choctaw
County through 930 AM CDT...

At 841 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles northwest of Crandall, or 7 miles east of
Quitman, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Butler, Lisman and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until noon CDT for southwestern
Alabama.

&&

LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
      3230 8798 3228 8802 3226 8801 3215 8802
      3214 8804 3211 8805 3209 8804 3206 8807
      3207 8810 3206 8812 3202 8812 3193 8847
      3216 8844 3231 8806
TIME...MOT...LOC 1341Z 247DEG 38KT 3201 8859

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CGAL
Special weather statement, Mar 26, 9:34 AM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Mobile AL
1034 AM CDT Sun Mar 26 2023

ALZ051-052-MSZ067-261615-
Choctaw AL-Washington AL-Wayne MS-
1034 AM CDT Sun Mar 26 2023

...A strong thunderstorm will impact portions of southwestern
Choctaw, northwestern Washington and northeastern Wayne Counties
through 1115 AM CDT...

At 1034 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles northeast of Waynesboro, moving east at
35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Silas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until noon CDT for southwestern
Alabama.

&&

LAT...LON 3186 8814 3185 8816 3181 8818 3177 8816
      3175 8814 3175 8813 3164 8813 3169 8864
      3180 8866 3189 8814
TIME...MOT...LOC 1534Z 267DEG 30KT 3177 8856

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CGAL
Special weather statement, Mar 26, 9:48 AM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Mobile AL
1048 AM CDT Sun Mar 26 2023

ALZ054-261630-
Wilcox AL-
1048 AM CDT Sun Mar 26 2023

...A strong thunderstorm will impact portions of western Wilcox
County through 1130 AM CDT...

At 1048 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Surginer, or 10 miles north of Thomasville,
moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Camden and Pine Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until noon CDT for south central
and southwestern Alabama.

&&

LAT...LON 3214 8728 3215 8727 3214 8725 3212 8726
      3212 8725 3210 8723 3208 8719 3205 8718
      3205 8716 3192 8716 3199 8767 3200 8766
      3201 8762 3213 8762 3213 8752 3217 8752
      3219 8732
TIME...MOT...LOC 1548Z 266DEG 33KT 3206 8772

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CGAL
Special weather statement, Mar 26, 10:29 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Mobile AL
1129 AM CDT Sun Mar 26 2023

ALZ051-053-261715-
Clarke AL-Choctaw AL-
1129 AM CDT Sun Mar 26 2023

...A strong thunderstorm will impact portions of south central
Choctaw and northwestern Clarke Counties through 1215 PM CDT...

At 1129 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Coffeeville, or 21 miles south of Butler,
moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grove Hill and Coffeeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until noon CDT for southwestern
Alabama.

&&

LAT...LON 3165 8772 3171 8819 3185 8820 3192 8775
TIME...MOT...LOC 1629Z 268DEG 29KT 3178 8814

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CGAL

The radar

The Mobile radar (KMOB), 146 km away, was scanning. The volume nearest the first event began at 17:11 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail, 5 tornado, 1 flash flood. Local standard time, as filed.

Hail, Clarke

When
March 26, 11:12 AM CST to 11:14 AM CST
Where
Clarke County, Thomasville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.920, -87.730

Thunderstorm Wind, Choctaw

When
March 26, 4:06 PM CST to 4:08 PM CST
Where
Choctaw County, Isney
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.780, -88.450

High winds downed a large tree blocking Highway 84.

Thunderstorm Wind, Choctaw

When
March 26, 4:25 PM CST to 4:27 PM CST
Where
Choctaw County, 2 mi ESE of Isney
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.769, -88.418

High winds downed trees and powerlines.

Hail, Clarke

When
March 26, 4:50 PM CST to 4:52 PM CST
Where
Clarke County, West Bend
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.830, -88.130

Hail, Clarke

When
March 26, 5:18 PM CST to 5:20 PM CST
Where
Clarke County, Tallahatta Spgs
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.900, -87.820

Tornado, Clarke

When
March 26, 5:24 PM CST to 5:26 PM CST
Where
Clarke County, 3.7 mi SW of Rural to 2.31 mi SSW of Rural
Rating
EF1
Path length
1.67 mi
Path width
340 yd
Reported by
NWS Storm Survey
Coordinates
31.832, -87.774

The tornado is estimated to have touched down near London Road in|Northern Clarke County, then proceeded to move northeast. |Sporadic trees were snapped and uprooted along the first part of |the path. There was minor damage to a well-built home and an |overhang on a nearby shed was blown over. A ski boat housed by the|shed was pushed by the wind downhill as well. A trailer in a |nearby field was also blown downhill into the woods. Before the |tornado crossed Sandflat Road, ten to twelve tall, hardwood oak |trees were uprooted in a field behind a nearby home. The tornado |then moved across some heavily-wooded areas and cow pastures as it|approached Kelley Road. Several large, hardwood trees were |snapped and uprooted at this point. Furthermore, a large shed was |overturned on its roof. The tornado continued to the northeast, |lifting just northeast of Highway 43.

Hail, Wilcox

When
March 26, 6:25 PM CST to 6:27 PM CST
Where
Wilcox County, 3 mi E of Camden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.980, -87.229

Thunderstorm Wind, Wilcox

When
March 26, 6:30 PM CST to 6:32 PM CST
Where
Wilcox County, 1 mi NW of Estelle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.990, -87.292

High winds downed trees across Highway 10 east of the Highway 28 split.

Thunderstorm Wind, Choctaw

When
March 26, 6:40 PM CST to 6:42 PM CST
Where
Choctaw County, 1 mi E of Riderwood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.130, -88.313

High winds downed powerlines on Riderwood Drive at Scott Mountain Road.

Thunderstorm Wind, Choctaw

When
March 26, 6:45 PM CST to 6:47 PM CST
Where
Choctaw County, Butler
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.080, -88.220

High winds downed multiple tree across the county with several power outages.

Tornado, Wilcox

When
March 26, 7:27 PM CST to 7:30 PM CST
Where
Wilcox County, 2.66 mi S of Shawnee to 1.81 mi S of Shawnee
Rating
EF1
Path length
0.87 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
31.942, -87.218

A unique scenario unfolded between Highway 265 South and Highway 10 East on 3/27/2023. A rapid succession of tornadoes occurred from the same supercell producing three separate tornadoes discernible on high resolution Worldview satellite imagery. This first tornado occurred just southeast of a small lake/pond in between several dirt roads. The tornado began by moving due north on the right side of the lake and dirt road, expanding rapidly to about 500 yards in width and uprooting/snapping many softwood and hardwood trees. It was here that it reached its peak intensity around 110mph as an EF1. The tornado starts moving northeast after this point, quickly beginning an occlusion to the north and northwest which is clearly evident with a narrow convergent path of tree uproots visible on high resolution Worldview satellite imagery. The tornado reached its peak intensity by the small lake with winds around 110mph.

Tornado, Wilcox

When
March 26, 7:29 PM CST to 7:30 PM CST
Where
Wilcox County, 2.06 mi SSE of Shawnee to 1.84 mi SSE of Shawnee
Rating
EF1
Path length
0.22 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
31.951, -87.212

The second Estelle tornado began immediately as the prior tornado quickly occluded off to the northwest. This tornado began just east of the prior tornado path causing a narrow swath of tree uproots. It continued to the east for a brief moment before rapidly occluding northward, nearly completing a full cyclonic loop back to the southwest during its occlusion. A distinct convergent path of tree uproots was able to be seen via high resolution Worldview satellite imagery which allowed for the distinction of this tornado from the other two tornadoes in its vicinity. The tornado reached a peak intensity of 100mph and maximum width of 300 yards.

Tornado, Wilcox

When
March 26, 7:30 PM CST to 7:32 PM CST
Where
Wilcox County, 2.14 mi SSE of Shawnee to 2.66 mi ENE of Shawnee
Rating
EF1
Path length
3.23 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
31.951, -87.208

The third and final tornado in this cyclic supercell developed to the south of the occluding second tornado. This tornado began southwest of Highway 10 East where it quickly grew in size and intensified as it curved to the north, reaching a max width of 300 yards. Based on numerous uproots and snaps visible on high resolution Worldview satellite imagery, the tornadoes intensity is estimated to have peaked here at around 110mph. The tornado narrowed as it moved over Pursley Creek and weakened to EF0 intensity as it crossed Highway 10 East, downing a couple of trees as it crossed. From here the tornado remained weak intermittently damaging trees visible on worldview satellite imagery up to its crossing of highway 28 East. It appears the tornado lifted at this point as satellite imagery revealed no damage past the highway. Ground survey crew were able to assess the damage point at Highway 28 East where a couple trees were snapped and damaged powerlines.

Tornado, Wilcox

When
March 26, 7:38 PM CST to 7:40 PM CST
Where
Wilcox County, 1.37 mi N of Flatwood to 1.46 mi NE of Flatwood
Rating
EF1
Path length
1.42 mi
Path width
170 yd
Reported by
NWS Storm Survey
Coordinates
32.170, -87.522

The tornado originated from eastern Marengo County (BMX CWA) and |continued east/southeast across a heavily wooded area that could |not be accessed by the survey team. The tornado eventually |approached Highway 5 and snapped numerous trees on both sides of |the Highway, with downed powerlines as well. The tornado could |have continued farther to the east; however, due to the heavily |wooded area it entered, the survey team could not assess any |further. High resolution satellite data will need to be analyzed |over the next several days to further refine the tornado track.

Thunderstorm Wind, Clarke

When
March 26, 7:51 PM CST to 7:53 PM CST
Where
Clarke County, 2 mi ENE of Roundhill
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.891, -87.689

High winds downed trees on Round Hill Road 3 miles east of Old Highway 5.

Hail, Clarke

When
March 26, 8:18 PM CST to 8:20 PM CST
Where
Clarke County, Fulton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.780, -87.730

Flash Flood, Choctaw

When
March 26, 8:24 PM CST to 9:30 PM CST
Where
Choctaw County, 2 mi SSW of Butler to 2.54 mi S of Butler
Cause
Heavy Rain
Reported by
Public
Coordinates
32.053, -88.233

Heavy rain caused street flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyThe tornado archive for Alabama, 2023Warnings in Alabama, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086805, 1086863, 1087148, 1087152, 1087154, 1081680, 1087160, 1088435, 1088438, 1088439, 1161246, 1161247, 1161248, 1081681, 1088443, 1088446, 1088450.